Therapy and outcome of suspected alpha lipoic acid toxicity in two dogs
Article first published online: 11 SEP 2009
© Veterinary Emergency and Critical Care Society 2009
Journal of Veterinary Emergency and Critical Care
Volume 19, Issue 5, pages 501–506, October 2009
How to Cite
Loftin, E. G. and Herold, L. V. (2009), Therapy and outcome of suspected alpha lipoic acid toxicity in two dogs. Journal of Veterinary Emergency and Critical Care, 19: 501–506. doi: 10.1111/j.1476-4431.2009.00460.x
- Issue published online: 7 OCT 2009
- Article first published online: 11 SEP 2009
- lipoic acid;
Objective – To report a suspected toxicity in 2 dogs; to discuss therapy and prognosis.
Series Summary – Suspected alpha lipoic acid (ALA) toxicity was diagnosed based on clinical history and compatible laboratory findings in 2 dogs. Case 1 was presented within 10 hours of ALA ingestion, with initial behavioral changes likely due to hypoglycemia. During the course of hospitalization, hypoglycemia persisted and evidence of acute hepatic insult developed. With aggressive supportive care (including IV fluids with dextrose supplementation, hepatoprotective medications, and a plasma transfusion), he made a full recovery. Case 2 was presented approximately 60 hours after ALA ingestion, and was found to be in oliguric renal failure. She was treated with IV fluids, gastroprotective medications, and furosemide, but her condition deteriorated and she was ultimately euthanized within 16 hours of admission to the hospital.
New or Unique Information Provided – ALA is an uncommon but serious toxin that should be considered in cases presenting with hypoglycemia, acute renal failure, or acute hepatic insult.